Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 7, NWS Jackson, KY

February 23, 2021Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 23, 2021, 1:08 PM EST for Estill County, Kentucky. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2021, 1:08 PM EST (18:08 UTC)
Expired
Feb 24, 2021, 10:01 AM EST
In force
21 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 17.24 ft at Feb 23, 2021, 9:00 PM EST.

actionminormoderate15202502/2302/2402/25
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

510 
WGUS83 KJKL 231808
FLSJKL

Flood Advisory
National Weather Service Jackson KY
108 PM EST Tue Feb 23 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River near Ravenna affecting Estill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

The next statement will be issued by 11 PM this evening.

&&


KYC065-240615-
/O.NEW.KJKL.FL.Y.0007.210223T1808Z-210224T1800Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
108 PM EST Tue Feb 23 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River near Ravenna.
* From this afternoon to Wednesday afternoon.
* At 12:15 PM EST Tuesday the stage was 17.1 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to remain near 17.1 feet through 
  late this evening and then begin to recede. The river will run 
  high into Wednesday.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

JP
2 follow-up statements
075 
WGUS83 KJKL 240348
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1048 PM EST Tue Feb 23 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 am in the morning.

&&


KYC065-241600-
/O.EXT.KJKL.FL.Y.0007.000000T0000Z-210225T0000Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1048 PM EST Tue Feb 23 2021

...The Flood Advisory is now in effect until tomorrow evening...

The Flood Advisory continues for
  the Kentucky River near Ravenna.
* Until Wednesday evening.
* At 10:15 PM EST Tuesday the stage was 17.2 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to slowly recede through the rest 
  of the week.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

KAS
412 
WGUS83 KJKL 241501
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1001 AM EST Wed Feb 24 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

KYC065-241615-
/O.CAN.KJKL.FL.Y.0007.000000T0000Z-210224T1501Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1001 AM EST Wed Feb 24 2021

...The Flood Advisory for the Kentucky River near Ravenna has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River near Ravenna.
* At 9:15 AM EST Wednesday the stage was 16.9 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to continue to fall.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

HAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 23, 12:55 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 23, 12:55 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1255 PM EST Tue Feb 23 2021

.UPDATE...
Issued at 1100 AM EST TUE FEB 23 2021

Shortwave mid and upper level ridging and associated height rises
and sfc high pressure nosing into the OH Valley from the Gulf
Coast states will lead to mostly sunny skies today and milder
temperatures compared to yesterday despite little change in 850 mb
temperatures this afternoon if not a slight drop in them across
the north and east.

The inherited forecast remains in good shape. Hourly grids have
been updated based on recent observations and trends. This led to
some minor adjustments to temperatures and dewpoints as well as
winds and wind gusts grids.

UPDATE Issued at 645 AM EST TUE FEB 23 2021

Did an update to the grids mainly to fine tune the near term temps
and dewpoints per their latest obs and trends with the winds
helping to mix out more of the colder valleys. These updates have
been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 510 AM EST TUE FEB 23 2021

09z sfc analysis shows a ridge of high pressure moving through
eastern Kentucky this morning with low pressure to the north and
east. This high is keeping the skies mostly clear setting up good
radiational cooling conditions, especially in the valleys with
light to calm winds. As a result, temperatures currently vary
from the mid 30s on the ridges to the mid and upper 20s in the
valley cold pools. Dewpoints are generally in the mid to upper 20s
across the area, as well. Meanwhile, outside of the sheltered
valleys, there is enough sfc pressure gradient to keep winds
blowing from the southwest at 5 to 10 mph with some gusts to the
mid teens. Satellite is showing some high clouds pushing into the
northern parts of the area and also hints of some fog forming in
the eastern and southern river valleys.

The models continue to be in good agreement aloft through the
short term portion of the forecast. They all depict fast flow
through Kentucky beneath an open trough exiting the Great Lakes
and Ohio Valley today followed by flat ridging in its wake
tonight. This leads to near zonal mid-level flow over the area by
Wednesday morning before another shallow drafting trough slides
east through the Great Lakes from the Plains by Wednesday evening.
Through it all, the models have a very small spread so confidence
is above normal for using the blended NBM as a starting point for
the grids with no major adjustments.

Sensible weather will feature continued warmth and significant
melting of all remaining ice and slush through the area. Weak high
pressure builds into the area today allowing for plenty of
sunshine aiding the melting process and supporting warm
temperatures today and tomorrow. This high starts to slip east
tonight setting the stage for another good ridge to valley
temperature split with some of the more sheltered spots able to
get back to freezing in the predawn hours before increasing south
winds mix the cold pockets out towards dawn. Could also see a
touch of river valley fog prior to dawn Wednesday. An approaching
cold front of limited moisture will shove some more clouds into
the area by Wednesday afternoon and a small chance for showers by
evening, mainly for our northwest counties - but not before
temperatures are able to reach the much heralded 60s in the
southeast and mid 50s northwest.

Did end up adjusting the temperatures from the NBM this morning
and tonight for terrain differences. As for the PoPs - bolstered
them a bit towards the NAM12 solution for slightly better
potential of rain Wednesday afternoon in the northwest parts of
the area.

.LONG TERM...(Wednesday night through Monday)
Issued at 359 AM EST TUE FEB 23 2021

The models have maintained good agreement with a more zonal/split
flow upper level pattern to amplify into this weekend and early next
week. Initially, a short wave trough will move east across the Great
Lakes region, allowing a weak cold front to drop southeast across
the Ohio Valley, bringing a few showers to the region. Meanwhile, a
southern stream short wave trough will move southeast out of the
central Great Basin and Desert Southwest region and then travel
east, reaching the lower the Mississippi Valley by early Friday.
There have been some timing issues regarding this wave, with the GFS
at the progressive end of the spectrum, while the ECMWF has been
slower. Deeper short wave energy will then work in from the eastern
Pacific towards the weekend, while an upper level ridge remains
anchored across the Gulf of Mexico. This allows for deeper
west southwest flow to ensue across the Mississippi Valley, with
a baroclinic zone aligning in the vicinity of the Tennessee
Valley, leading to a more prolonged period of unsettled weather
setting up across our area. There still remains plenty of timing
and amplitudinal uncertainties regarding individual transiting
short waves that will ultimately determine whether or not we
eventually experience hydro problems. For now, will stick with the
general blended model consensus, with PoPs peaking late this
weekend, with the overall best forcing and moisture coupled during
this time.

A few showers will threaten eastern Kentucky to start out Wednesday
night, as a cold front moves through the area. Dry weather will then
take hold for Thursday, as high pressure builds in across the Ohio
Valley. Temperatures will average slightly below normal following the
frontal passage. A surface low will pass by to our south Friday into
Friday night, with mainly rain chances increasing across our area,
but any heavier precipitation likely remaining south. As the upper
level flow amplifies, the associated baroclinic zone will lift back
to the north and northwest across the Tennessee Valley. Deeper
moisture and forcing will increase across the area by Sunday, where
locally heavy rains could fall, although exactly where still remains
to be seen. PoPs will linger into Monday, although given the overall
lower confidence this far out, have stayed a bit below the
blended guidance. Temperatures will trend above normal for the
weekend and into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1255 PM EST TUE FEB 23 2021

High pressure at the sfc and aloft will dominate for the first 12
to 18 hours of the period, though a cold front will approach the
area late in the period. VFR ceilings are expected through the
period with VFR visibilities anticipated at the TAF sites as
well. Some deeper or river valley fog is anticipated to develop
between 0Z and 6Z and dissipate by around 13Z and some non TAF
site locations could experience IFR vis within this. Winds will
be a bit gusty out of the west to begin the period, but slacken
around sunset. Winds aloft will begin to increase tonight ahead of
the cold front starting to approach from the west and northwest,
leading to a renewed threat of low level wind shear starting after
6Z and lingering through about 15Z. As the inversion starts to
mix out between 12Z and 15Z, southwest winds will increase with
wind gusts into the 20 to 25KT range.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...GEOGERIAN
AVIATION...JP
Hazardous weather outlook, Feb 23, 3:10 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
310 AM EST Tue Feb 23 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
310 AM EST Tue Feb 23 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/GEOGERIAN

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.